A piecewise interpolation approximation of the solution to the Cauchy problem for ordinary differential equations (ODEs) is constructed on a set of nonoverlapping subintervals that cover the interval on which the solution is sought. On each interval, the function on the right-hand side is approximated by a Newton interpolation polynomial represented by an algebraic polynomial with numerical coefficients. The antiderivative of this polynomial is used to approximate the solution, which is then refined by analogy with the Picard successive approximations. Variations of the degree of the polynomials, the number of intervals in the covering set, and the number of iteration steps provide a relatively high accuracy of solving nonstiff and stiff problems. The resulting approximation is continuous, continuously differentiable, and uniformly converges to the solution as the number of intervals in the covering set increases. The derivative of the solution is also uniformly approximated. The convergence rate and the computational complexity are estimated, and numerical experiments are described. The proposed method is extended for the two-point Cauchy problem with given exact values at the endpoints of the interval.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
Ya. E. Romm and G. A. Dzhanunts, “A computer method of varying piecewise polynomial approximation of functions and solutions to ordinary diffrential equations,” Cybern. System Anal., No. 3, 169–189 (2013).
B. P. Demidovich, I. A. Maron, and E. Z. Shuvalova, Numerical Analysis Methods: Approximation of Functions and Differential and Integral Equations (Lan’, St. Petersburg, 2010) [in Russian].
V. K. Dzyadyk, “On the application of linear methods for the approximation of solutions to ordinary differential and Hammerstein integral equations by polynomials,” Izv. Akad. Nauk SSSR, Ser. Mat. 34, 827–848 (1970).
A. P. Afanas’ev, S. M. Dzyuba, M. A. Kirichenko, and N. A. Rubanov, “Approximate analytical solution of systems of ordinary differential equations with a polynomial right-hand side,” Zh. Vychisl. Mat. Mat. Fiz. 53, 321–328 (2013).
A. P. Afanas’ev, S. M. Dzyuba, “Method for constructing approximate analytic solutions of differential equations with a polynomial right-hand side”, Comput. Math. Math. Phys. 55, 1665–1673 (2015).
D. O. Awoyemi, S. J. Kayode, and L. O. Adoghe, “A Five-Step P-stable method for the numerical integration of third order ordinary differential equations,” Am. J. Comput. Math., No. 4, 119–126 (2014).
B. O. Fatimah, W. A. Senapon, and A. M. Adebowale, “Solving ordinary differential equations with evolutionary algorithms,” Open J. Optim. 69–73 (4) (2015). http://dx.doi.org/. doi 10.4236/ojop.2015.43009
I. S. Berezin and N. P. Zhidkov, Computing Methods (Pergamon, New York, 1965; Fizmatlit, Moscow, 1962), Vol. 2.
J. Casti and R. Kalaba, Embedding Methods in Applied Mathematics, Ser. Applied Mathematics and Computation, Vol. 2 (Addison-Wesley, 1973; Mir, Moscow, 1976).
R. D. Richtmyer and K. W. Morton, Difference Methods for Initial-Value Problems (Wiley, New York, 1967; Mir, Moscow, 1972).
Ya. E. Romm, “Localization and stable computation of roots of a polynomial using sorting. II” Cybern. System Anal., No. 2, 161–174 (2007).
I. S. Berezin and N. P. Zhidkov, Computing Methods (Pergamon, New York, 1965; Fizmatlit, Moscow, 1966), Vols. 1.
Ya. E. Romm and G. A. Dzhanunts, Piecewise Polynomial Approximations of Functions and of Solutions to Differential Equations as Applied to Models of Periodic Reactions (Taganrog Gos. Ped. Univ., Taganrog, 2013) [in Russian].
E. Hairer, S. Nørsett, and G. Wanner, Solving Ordinary Differential Equations, Vol. 1: Nonstiff Problems (Springer, Berlin, 1987–1991; Mir, Moscow, 1990).
Ya. E. Romm and G. A. Dzhanunts, Computer piecewise interpolation solution of the one-point and two-point Cauchy problem for ordinary differential equations, Available from VINITI, 2016, Taganrog, no. 57-B2016.
E. Hairer and G. Wanner, Solving Ordinary Differential Equations, Vol. 2: Stiff and Differential-Algebraic Problems (Springer, Berlin, 1987–1991; Mir, Moscow, 1999).
A. E. Novikov, “A modification of the seventh-order RungeKutta–Fehlberg method.” http://conf.sfukras. ru/sites/mn2014/directions.html.
E. Fehlberg, “Klassische Runge–Kutta–Formeln fünfter und siebenter Ordnung mit Schrittweitenkontrolle,” Computing, No. 4, 93–106 (1969).
Original Russian Text © G.A. Dzhanunts, Ya.E. Romm, 2017, published in Zhurnal Vychislitel’noi Matematiki i Matematicheskoi Fiziki, 2017, Vol. 57, No. 10, pp. 1641–1660.
About this article
Cite this article
Dzhanunts, G.A., Romm, Y.E. The varying piecewise interpolation solution of the Cauchy problem for ordinary differential equations with iterative refinement. Comput. Math. and Math. Phys. 57, 1616–1634 (2017). https://doi.org/10.1134/S0965542517100074